UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2016 UpToDate®

Treatment and prevention of mitochondrial toxicity in HIV-infected patients

Author
Kees Brinkman, MD, PhD
Section Editor
John G Bartlett, MD
Deputy Editor
Jennifer Mitty, MD, MPH

INTRODUCTION

Since the introduction of potent antiretroviral therapy, morbidity and mortality related to HIV infection has improved dramatically. However, chronic administration of antiretroviral medications can lead to various adverse events, including mitochondrial toxicity.

This topic will address the management of mitochondrial toxicity by organ system. The pathogenesis, clinical manifestations, and diagnosis of mitochondrial toxicity is discussed elsewhere. (See "Mitochondrial toxicity of HIV nucleoside reverse transcriptase inhibitors".)

TREATMENT

The management of mitochondrial toxicity will depend on the target organ that is involved. Careful consideration of HIV resistance profiles also need to be made when switching from one nucleoside analog to another.

If the clinician determines that there is no suitable alternative, switching to a nucleoside-sparing regimen (eg, a boosted double protease inhibitor combination with either a non-nucleoside analog and/or integrase inhibitor) may be considered. (See "Drug resistance testing in the clinical management of HIV infection".)

Myopathy — HIV-infected patients who develop myopathy while taking zidovudine should be switched to an alternate nucleoside analogue, since this clinical manifestation is related only to this agent. In addition to drug discontinuation, carnitine supplementation may also be considered, although there are no treatment trials supporting this approach.

               

Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Nov 2016. | This topic last updated: Wed Sep 09 00:00:00 GMT 2015.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2016 UpToDate, Inc.
References
Top
  1. Moyle GJ, Baldwin C, Langroudi B, et al. A 48-week, randomized, open-label comparison of three abacavir-based substitution approaches in the management of dyslipidemia and peripheral lipoatrophy. J Acquir Immune Defic Syndr 2003; 33:22.
  2. McComsey GA, Ward DJ, Hessenthaler SM, et al. Improvement in lipoatrophy associated with highly active antiretroviral therapy in human immunodeficiency virus-infected patients switched from stavudine to abacavir or zidovudine: the results of the TARHEEL study. Clin Infect Dis 2004; 38:263.
  3. Martin A, Smith DE, Carr A, et al. Reversibility of lipoatrophy in HIV-infected patients 2 years after switching from a thymidine analogue to abacavir: the MITOX Extension Study. AIDS 2004; 18:1029.
  4. Moyle GJ, Sabin CA, Cartledge J, et al. A randomized comparative trial of tenofovir DF or abacavir as replacement for a thymidine analogue in persons with lipoatrophy. AIDS 2006; 20:2043.
  5. McComsey GA, O'Riordan M, Choi J, et al. Mitochondrial function, inflammation, fat and bone in HIV lipoatrophy: randomized study of uridine supplementation or switch to tenofovir. Antivir Ther 2012; 17:347.
  6. Negredo E, Miró O, Rodríguez-Santiago B, et al. Improvement of mitochondrial toxicity in patients receiving a nucleoside reverse-transcriptase inhibitor-sparing strategy: results from the Multicenter Study with Nevirapine and Kaletra (MULTINEKA). Clin Infect Dis 2009; 49:892.
  7. Rabing Christensen E, Stegger M, Jensen-Fangel S, et al. Mitochondrial DNA levels in fat and blood cells from patients with lipodystrophy or peripheral neuropathy and the effect of 90 days of high-dose coenzyme Q treatment: a randomized, double-blind, placebo-controlled pilot study. Clin Infect Dis 2004; 39:1371.
  8. García-Benayas T, Blanco F, de la Cruz JJ, et al. Replacing stavudine by abacavir reduces lactate levels and may improve lipoatrophy. AIDS 2003; 17:921.
  9. Hammer SM, Saag MS, Schechter M, et al. Treatment for adult HIV infection: 2006 recommendations of the International AIDS Society-USA panel. JAMA 2006; 296:827.
  10. Carr A, Miller J, Law M, Cooper DA. A syndrome of lipoatrophy, lactic acidaemia and liver dysfunction associated with HIV nucleoside analogue therapy: contribution to protease inhibitor-related lipodystrophy syndrome. AIDS 2000; 14:F25.
  11. Côté HC, Brumme ZL, Craib KJ, et al. Changes in mitochondrial DNA as a marker of nucleoside toxicity in HIV-infected patients. N Engl J Med 2002; 346:811.
  12. Falcó V, Rodríguez D, Ribera E, et al. Severe nucleoside-associated lactic acidosis in human immunodeficiency virus-infected patients: report of 12 cases and review of the literature. Clin Infect Dis 2002; 34:838.
  13. Delgado J, Harris M, Tesiorowski A, Montaner JS. Symptomatic elevations of lactic acid and their response to treatment manipulation in human immunodeficiency virus-infected persons: a case series. Clin Infect Dis 2001; 33:2072.
  14. Khouri S, Cushing H. Lactic acidosis secondary to nucleoside analogue antiretroviral therapy. AIDS Read 2000; 10:602.
  15. Songa PM, Castelnuovo B, Mugasha EB, et al. Symptomatic hyperlactatemia associated with nucleoside analogue reverse-transcriptase inhibitor use in HIV-infected patients: a report of 24 cases in a resource-limited setting (Uganda). Clin Infect Dis 2007; 45:514.
  16. Arici C, Tebaldi A, Quinzan GP, et al. Severe lactic acidosis and thiamine administration in an HIV-infected patient on HAART. Int J STD AIDS 2001; 12:407.
  17. Brinkman K, Vrouenraets S, Kauffmann R, et al. Treatment of nucleoside reverse transcriptase inhibitor-induced lactic acidosis. AIDS 2000; 14:2801.
  18. Schambelan M, Benson CA, Carr A, et al. Management of metabolic complications associated with antiretroviral therapy for HIV-1 infection: recommendations of an International AIDS Society-USA panel. J Acquir Immune Defic Syndr 2002; 31:257.
  19. Venhoff N, Setzer B, Lebrecht D, Walker UA. Dietary supplements in the treatment of nucleoside reverse transcriptase inhibitor-related mitochondrial toxicity. AIDS 2002; 16:800.
  20. Claessens YE, Cariou A, Chiche JD, et al. L-Carnitine as a treatment of life-threatening lactic acidosis induced by nucleoside analogues. AIDS 2000; 14:472.
  21. Fouty B, Frerman F, Reves R. Riboflavin to treat nucleoside analogue-induced lactic acidosis. Lancet 1998; 352:291.
  22. Luzzati R, Del Bravo P, Di Perri G, et al. Riboflavine and severe lactic acidosis. Lancet 1999; 353:901.
  23. Claessens YE, Cariou A, Monchi M, et al. Detecting life-threatening lactic acidosis related to nucleoside-analog treatment of human immunodeficiency virus-infected patients, and treatment with L-carnitine. Crit Care Med 2003; 31:1042.
  24. Walker UA, Langmann P, Miehle N, et al. Beneficial effects of oral uridine in mitochondrial toxicity. AIDS 2004; 18:1085.
  25. McComsey GA, Lo Re V 3rd, O'Riordan M, et al. Effect of reducing the dose of stavudine on body composition, bone density, and markers of mitochondrial toxicity in HIV-infected subjects: a randomized, controlled study. Clin Infect Dis 2008; 46:1290.